Patient safety is a major concern for every health professional. However, for cardiologists, the interaction of certain drugs and heart conditions make vigilance against contraindications and complications an added battle. EMRs can help, but only if they work reliably and clinicians observe alerts.
A heart-stopping reaction
Among the many conditions where physicians stand to ensure patient safety through electronic records-guided methods, QTc interval prolongation and subsequent ventricular tachycardia could make an enormous impact. QTc interval prolongation is a serious problem. As the heart’s beat lengthens, it puts a patient at risk for torsades de pointes, a life-threatening polymorphic ventricular tachycardia, ultimately leading to cardiac arrest (Circ Cardiovasc Qual Outcomes 2014; 7:381-390). When patients present at admission with already lengthened QTc intervals, adding certain drugs to the mix puts them at risk for potentially fatal complications.
In an effort to improve patient safety, research teams have been working independently to come up with ways to alert physicians, pharmacists and other care staff to potential problems before they start. But, part of the problem is finding an effective alert that won’t be ignored.
James E. Tisdale, PharmD, BCPS, is a professor with the College of Pharmacy at Purdue University in Indianapolis. He leads one of the teams that developed an alert using an EMR to give staff notice when a patient who presents with QTc interval prolongation is prescribed a medication that could exacerbate the problem. “This all came about because we had some colleagues in the pharmacy department at Methodist Hospital [in Indianapolis] whose clinical opinion was that they were getting a lot of patients with QT prolongation.”
Tisdale and colleagues found QTc interval prolongation occurs in about a quarter of the patients admitted to the cardiac intensive care units [ICUs] in the Indiana University Health System. “A substantial proportion of those patients, despite having QT prolongation at admission, went on to be prescribed QT interval prolonging drugs in the ICU. So, they were at risk and they went on to receive these drugs anyway, which would increase their risk further.” More than 18 percent of patients overall had a QT interval length of over 500 ms (Drug Saf 2012; 35:459-470).
In order to reduce the risks to patients, Tisdale and colleagues looked to the EMR systems for help. “We thought that one way of addressing the problem was to develop a computer decision support system alert, but we needed it to make it specific enough so that it would only fire when there’s a real problem,” Tisdale says. Otherwise, he notes, healthcare professionals are apt to ignore it.
This meant building the alert from the ground up. Tisdale and colleagues analyzed QTc interval prolonging risk factors and developed a risk score scale that could be coded into their alert system.
When a patient, based on the data coded into the system, was at moderate or high risk for QT prolongation and a medication was prescribed that could potentially lengthen QTc intervals, the alerts triggered. Combined, he noted, patients with a moderate to high risk had a “greater than 50 percent chance of developing QT prolongation in the hospital.”
“When a patient comes into the unit, and actually now into the hospital, the computer calculates their risk score for developing QT prolongation. It will determine whether they’re low, moderate or high risk. The computer won’t do anything with that unless the patient is also prescribed a drug that is known to prolong the QT interval,” Tisdale notes. “When that happens, a computer alert will fire if the patient is at moderate or high risk, but it will not fire if the patient is at low risk. It discriminates. It only fires if there’s a certain level of risk.”
The ability for the system to discriminate between high and low risk is a major step toward improved patient safety. Without it, this system would run into problems experienced by users of most commercial drug interaction alert systems: alert fatigue.
The boy who cried wolf
Alerts provided by many commercial systems are intended to help reduce patient risk, but tend to get ignored. “The problem with those alerts is that they’re nonspecific, usually for legal reasons they’ll fire for any potential of drug interaction, no matter how low the likelihood is or how low the risk of harm is,” Tisdale says. “It’s like the boy crying wolf.